Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 50, NWS San Angelo, TX

October 2, 2004Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 2, 2004, 3:04 AM CDT for Schleicher County, Sutton County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2004, 3:04 AM CDT (08:04 UTC)
Expired
Oct 2, 2004, 3:45 AM CDT
In force
41 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 76 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2390 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 020804
TORSJT
TXC413-435-020845-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 AM CDT SAT OCT 2 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS
  NORTHERN SUTTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 345 AM CDT

* AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTHWESTERN SUTTON COUNTY...OR ABOUT 11 MILES NORTHWEST OF
  SONORA...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...  
  HIGHWAY 277 ABOUT 8 MILES NORTH OF SONORA BY 320 AM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3078 10082 3060 10084 3052 10027 3077 10024

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 1, 8:39 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Oct 1, 8:39 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 PM CDT FRI OCT 1 2004

.UPDATE...
COLD FRONT WAS IN BIG COUNTRY ABOUT 15 MILES SOUTH OF INTERSTATE
20 AT 830 PM. IT HAS PICKED UP SPEED...MOVING SOUTH AT AROUND 25 MPH.
NUMEROUS THUNDERSTORMS CONTINUE TO THE SOUTH OF THE FRONT...MOVING
EAST FROM SAN ANGELO TO BALLINGER TO BROWNWOOD. A FEW HAVE BEEN
SEVERE FROM BALLINGER TO BROWNWOOD.

FRONT WILL BE MOVING INTO MODERATELY UNSTABLE AIR AS IT TRACKS
SOUTHWARD. THERE HAS BEEN SOME TRAINING OF STORMS FROM BALLINGER TO
BROWNWOOD...AND LOCALLY HEAVY RAINFALL. AS FRONT PUSHES SOUTH THROUGH
THROUGH SAN ANGELO AND BROWNWOOD AROUND 11 PM...TO HAVE SOME
CONTINUED LOCALIZED FLOODING PROBLEMS AND ISOLATED SEVERE STORMS.

NO CHANGES TO FORECAST...BUT DO AN UPDATE FOR WINDS AND SLIGHTLY
REDUCE POPS TO NORTH OF FRONT AROUND MIDNIGHT.

04
&&

.PREV DISCUSSION...
SATELLITE IMAGERY INDICATING STRATUS IS SLOWLY BREAKING ACROSS WEST
CENTRAL TEXAS...AND MOSTLY CLOUDY SKIES NOW DOMINATE. SURFACE
ANALYSIS INDICATES THE COLD FRONT HAS JUST PUSHED THROUGH LUBBOCK.

MODELS BRING THE FRONT INTO THE NORTHWEST BIG COUNTRY BY 00 Z THIS
EVENING. GIVEN CURRENT POSITION AND PAST TREND...THIS LOOKS
REASONABLE. AS IS USUALLY THE CASE...TIMING IS CRITICAL WITH RESPECT
TO SHOWER AND THUNDERSTORM INITIATION AND RELATED RAIN POTENTIAL.
BEST CHANCES WILL BE TONIGHT. HOWEVER...UPPER DYNAMICS NOT TOO
IMPRESSIVE OVER WEST CENTRAL TEXAS TONIGHT. THUS...WILL GO WITH POPS
TONIGHT CLOSER TO MET MOS GUIDANCE...AS MAV MOS GUIDANCE NUMBERS LOOK
TOO HIGH. OVERNIGHT LOWS TONIGHT CLOSE TO MAV MOS LOOK GOOD.

FOR TOMORROW THROUGH MONDAY POPS MAINLY IN THE 10 TO 20 PERCENT
RANGE AS HIGH PRESSURE BEGINS TO BUILD OVER THE REGION. SOUTHEAST
SURFACE WINDS RETURN BY SUNDAY EVENING ACROSS WEST CENTRAL TEXAS AS
SURFACE DEWPOINTS IN THE MID 60S ONCE AGAIN DOMINATE BY SUNDAY
NIGHT. UNTIL THEN...FALL-LIKE TEMPERATURES...WITH AFTERNOON HIGHS
TOMORROW ACROSS WEST CENTRAL TEXAS AROUND 70...WILL DOMINATE.

DID NOT MAKE ANY CHANGES HERE. MODELS CONTINUE TO BRING ANOTHER
SHORT-WAVE TROF ACROSS TEXAS EARLY NEXT WEEK. HOWEVER...CURRENT LOW
POPS LOOK BEST GIVEN UNCERTAINTY.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/99
Hazardous weather outlook, Oct 1, 2:02 PM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 PM CDT FRI OCT 1 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-021042-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
202 PM CDT FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AS A COLD FRONT MOVES
SOUTH ACROSS WEST CENTRAL TEXAS. A FEW STORMS MAY BE BECOME BRIEFLY
SEVERE THIS EVENING. THE SEVERE WEATHER THREATS WILL INCLUDE DAMAGING
WINDS AND LARGE HAIL. ALSO...THE STORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING. LOCALLY HEAVY RAIN WILL BE POSSIBLE TONIGHT...WITH AMOUNTS
OF NEAR 1 INCH AT SOME LOCATIONS IN CENTRAL AND SOUTHERN SECTIONS OF
WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS IF STRONG TO
SEVERE STORMS DEVELOP LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Oct 1, 10:50 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1050 PM CDT FRI OCT 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     BROWNWOOD               31.71N 98.99W
10/01/2004                   BROWN              TX   LAW ENFORCEMENT

            TREE LIMBS AND BRANCHES DOWN IN BROWNWOOD

0758 PM     TSTM WND DMG     BALLINGER               31.74N 99.96W
10/01/2004                   RUNNELS            TX   LAW ENFORCEMENT

            SIGN DAMAGE. A TRUCK DRIVER ALSO JACKKNIFED HIS VEHICLE.

&&

RB

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:26 PM CDTSevere Thunderstorm WarningSJTRunnels34 min
Oct 1, 7:27 PM CDTSevere Thunderstorm WarningSJTBrown48 min
Oct 2, 2:41 AM CDTSevere Thunderstorm WarningSJTSchleicher49 min
Oct 2, 3:46 AM CDTSevere Thunderstorm WarningSJTSutton44 min
Oct 2, 4:14 AM CDTTornado WarningSJTKimble, Sutton61 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.